4
$\begingroup$

Consider a polytope with a $2$-dimensional surface and the corresponding metric on this surface (coming from the embedding in $3$-dimensional Euclidean space). Intrinsically the metric is flat everywhere apart from the vertices of the polytope, where one has cone-like singularities if the angle sum does not equal $2\pi$.

Is every conformal manifold equivalent to such a flat cone-manifold? More precisely, is there a sequence of equivalent conformal manifolds that approximates such a singular manifold?

$\endgroup$
  • $\begingroup$ Are you asking about manifolds of dimension 2 or higher ? $\endgroup$ – Alexandre Eremenko Nov 17 at 14:19
  • 1
    $\begingroup$ Oh, yes, dimension 2 only. Then the conformal moduli space is finite-dimensional, and so is the space of different cone-manifolds (parametrized by the distances and angles of the cone singularities), so the question seems to make sense. $\endgroup$ – Andi Bauer Nov 17 at 15:27
4
$\begingroup$

The answer is yes, and there are several ways to prove it. The result can be restated as "on every Riemann surface there exists a flat conformal metric with conic singularities". In fact the singularities can be prescribed, the only condition is that Gauss Bonnet holds. References: For compact surfaces:

MR1005085 Troyanov, Marc, Prescribing curvature on compact surfaces with conical singularities. Trans. Amer. Math. Soc. 324 (1991), no. 2, 793–821.

For open surfaces:

MR1166122 Hulin, D., Troyanov, M. Prescribing curvature on open surfaces. Math. Ann. 293 (1992), no. 2, 277–315.

$\endgroup$
4
$\begingroup$

At page 10 of

http://page.math.tu-berlin.de/~bobenko/Lehre/Skripte/RS.pdf

it is claimed that the answer is yes.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.